Ask a doctor

Treatment for Enlarged Sweat Glands Due to Restylane?

I have these unsightly bumps above my lip that look like blackheads but have been told they are enlarged sweat glands. They tend to get larger in the warmer weather and when I sweat. They also get very sore.

I had Restylane a few years back and these bumps appeared about a year later. I have been back to the dermatologist and he has injected them but they reappeared. He said he may not be able to help me.

Can you please let me know what these are and what treatment I can seek? It is depressing to think these are permanent on my face. Any advice is appreciated. Thank you.

Doctor Answers (4)

Spots above lip

+1

I would agree with Dr. Oppenheim that the spots you are describing may be blackheads/whiteheads or small sebaceous glands which tend to be yellowish in hue.  Either of these diagnoses is treatable.  I would suggest you consult a dermatologist in your area.

Good luck. 


San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Bumps above your lip

+1

 This is unlikely related to the restylane injections.  More commonly, they are probably unrelated and I think the Dermatologist hit it on the head!  See another dermatologist to be evaluated.  

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 16 reviews

Restylane side effects

+1

These enlarged sweat glands may or may not be due to the Restylane because it most likely has dissolved by now. So, you may have some other process developing. If you're not happy with the recommendations of you dermatologist, visit several others to see what they think. If the enlarged glands are persistent, you may want to consider a small biopsy of one to rule out any sort of malignancy.

You might also like...

???Fordyce Spots

+1

Without looking at a photo, what you are describing best fits the description of Fordyce Spots. These are fairly common small papules that chiefly occur slightly above the upper lip. They can also involve the border of the lower lip in addition.

They are not sweat glands actually, but tiny sebaceous glands (oil glands).

If this is the case, these would have nothing to do with the Restylane injections.

The other possiblity is obviously what you said: blackheads. These can form if you use a lip balm which is too occlusive, i.e. thick. If this is the case a Retinoid for two months followed by extractions done by either a physician or an aesthetician should solve your problem.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.